Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

July 8, 20216 counties in Ohio

NWS Cleveland, OH issued this special weather statement at Jul 8, 2021, 2:08 PM EDT for 6 counties in Ohio. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 2:08 PM EDT (18:08 UTC)
Expired
Jul 8, 2021, 3:00 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH

Counties Cuyahoga County, OH, Geauga County, OH, Holmes County, OH, Medina County, OH, Summit County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 39 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:27 PM EDTTSTM WND DMGSolon, OHPOWER POLE AND LINES DOWN NEAR INTERSECTION OF BAINBRIDGE AND SOLON ROAD.
Jul 8, 2:39 PM EDTTSTM WND DMG3 Sw Bainbridge, OHTREE LIMB DOWN ON WIRES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS81 KCLE 081808
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
208 PM EDT Thu Jul 8 2021

OHZ011>013-020>022-030>032-038-081900-
Holmes-Summit-Geauga-Portage-Lake-Stark-Medina-Cuyahoga-Ashland-
Wayne-
208 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PORTAGE...
GEAUGA...CUYAHOGA...EASTERN MEDINA...LAKE...SOUTHEASTERN ASHLAND...
NORTHWESTERN STARK...SUMMIT...WAYNE AND NORTHERN HOLMES COUNTIES...

At 208 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Highland Hills to near Brunswick to
Wooster to Loudonville. Movement was east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cleveland, Akron, Medina, Wooster, Painesville, Willowick, Ravenna,
Chardon, Fairport Harbor, Millersburg, Parma, Cuyahoga Falls, Euclid,
Mentor, Cleveland Heights, Strongsville, Brunswick, Massillon, North
Royalton and Kent.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4056 8218 4057 8218 4056 8233 4065 8234
      4119 8187 4153 8168 4176 8129 4176 8124
      4185 8100 4157 8100 4087 8140 4055 8185
TIME...MOT...LOC 1808Z 264DEG 31KT 4150 8149 4120 8174 4084 8194 4062
8225

$$

Maines

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 8, 10:23 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 8, 10:23 AM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1023 AM EDT Thu Jul 8 2021

.SYNOPSIS...
Low pressure/cold frontal system pushing through the area
brings a renewed threat for showers and thunderstorms across
the region today. This precipitation threat ends early Friday
with a cooler and drier airmass in place behind the front. A
warm front arrives Saturday with waves of low pressure passing
through the region bringing chances for rain all the way into
early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Scattered shower activity continues across the area this morning
as a prefrontal trough and cold front will push east across the
area today and tonight. Widespread cloud cover across the area
has allowed for cooler temperatures in the lower 70s so far
today and even some lower clouds have developed over inland
Northeast Ohio. Growing a bit more pessimistic on the strong to
severe storm chances today given the lack of instability or wind
shear across the region. Will continue to evaluate through the
morning hours.

Previous Discussion...
There are likely influences from the remnants of Elsa tracking
up the interior Carolinas that will serve to slow the
progression of the surface low/cold front tandem through
northern Ohio today and tonight. It will take a kick from a
secondary trough axis aloft swinging into the Great Lakes to
finally push it through the CWA, likely during the evening/early
overnight time frame. Slightly less instability today with
lower CAPE values in the convective setup, but the lower levels
are likely to have a higher RH content. Mid level dry air layers
will exist however, and despite the marginal organizational
potential for clusters of storms, a wind threat exists again
with the CAPE collocated with this aforementioned dry air layers
for possible entrainment enhancing DCAPE. With the convection
from yesterday, might have an isolated hydro threat in the
eastern CWA where the higher POP duration exists, and per usual,
will likely depend on the ability for the convective activity
to train over areas repeatedly hit over the past 12-24 hours.

Cooler temperatures expected today, mainly due to extensive cloud
cover, but reinforced by rain. Lowering dewpoints into Friday will
be the true tell tale of the fropa.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The main feature to influence the local weather will be an upper-
level trough that dives down into the central Great Plains Friday
night through Saturday night, becoming a closed low by Sunday and
Sunday night over the mid-Mississippi Valley near IA, IL, and MO.
Weak surface high pressure that settled over the region on Friday
will quickly erode away Friday night as a series of short wave
troughs move east across the area. A warm front extending from a
developing surface low in the central Great Plains will gradually
lift from the lower Ohio Valley northward to central Ohio by Sunday
morning and to northern Ohio by late Sunday night as the low lift
northeast, becoming nearly vertically stacked with its upper-level
counterpart. Return flow ahead of the approaching upper-level
trough/low will increase, allowing for the advection of warm, moist
air back into the region, especially Saturday night onward.
Isentropic lift ahead of the warm front will lead to rain showers
overspreading from the south across the area Saturday onward,
becoming more widespread as the warm front lifts across the area on
Sunday and Sunday night. Dew points are expected to rise into the
upper 60s to near 70 by Sunday afternoon with some models suggesting
PWAT values near 2 inches, suggesting that there could be a
potential for flooding Sunday afternoon/night. Temperatures remain
below normal north of the warm front and closer to normal south of
the front.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The aforementioned upper-level low meandered across the mid-
Mississippi Valley through Tuesday before propagating northeast as
an open wave across the Great Lakes region on Wednesday. There is
some variability in model forecast of the associated surface low but
general idea is for this low to propagate northeast while weakening.
Regardless of low track, a moist environment will be situated over
the area, which will result in daily chances of rain showers and
thunderstorms. Temperatures expected to be near normal through the
long term period.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Low confidence forecast this morning when it comes to timing of
weather category in the TAFs, but do have confidence in many
hours of potential scattered showers/storms through not only
this morning, but the afternoon and evening as well. A main
culprit is a center of low pressure to the west with a cold
front that will be coming through tonight. The progress of the
frontal passage is expected to be slow. Ceilings will gradually
lower later this afternoon and into tonight in the newly
saturated low levels of the atmosphere. Some visibility
restrictions are possible for the eastern terminals later
tonight in mist/fog.

Outlook...Non-VFR possible in periodic showers and
thunderstorms Saturday through Tuesday.

&&

.MARINE...
Variable cyclonic flow expected as a low move east across the
northern edge of Lake Erie today through this evening. A cold front
extending from this low will move southeast across Lake Erie tonight
with northwest winds of 10-15 knots developing Friday and lasting
through Friday night. Weak high pressure will develop briefly Friday
night over lower Michigan before a warm front gradually lifts north
to Lake Erie by Sunday. Easterly flow around 10-15 knots expected on
Lake Erie north of this front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...26/Sefcovic
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...26
MARINE...Saunders
Hazardous weather outlook, Jul 8, 4:25 AM EDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
425 AM EDT Thu Jul 8 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-090830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
425 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today and tonight.
Strong wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 8, 8:21 AM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
821 AM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     3 S NORTH ROYALTON      41.28N 81.74W
07/07/2021                   MEDINA             OH   NWS EMPLOYEE

            MULTIPLE LARGE TREE BRANCHES DOWN NEAR THE
            CORNER OF BOSTON ROAD AND RIDGE ROAD ON THE
            MEDINA-CUYAHOGA COUNTY LINE.

&&

SEFCOVIC
Special weather statement, Jul 8, 12:26 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1226 PM EDT Thu Jul 8 2021

OHZ009-010-019-020-028>030-081715-
Crawford-Huron-Erie-Richland-Medina-Lorain-Ashland-
1226 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN RICHLAND...
HURON...ERIE...WEST CENTRAL MEDINA...NORTHWESTERN ASHLAND...CRAWFORD
AND LORAIN COUNTIES...

At 1226 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vermilion to near Willard to near
Bucyrus. Movement was east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Lorain, Elyria, Mansfield, Ashland, Norwalk, Bucyrus, Vermilion,
Western Vermilion, North Ridgeville, Avon Lake, Amherst, Shelby,
Grafton, Willard, Ontario, Wellington, Crestline, New London,
Plymouth and Northern Milan.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4083 8312 4100 8293 4100 8283 4108 8284
      4139 8251 4138 8246 4143 8236 4143 8227
      4147 8218 4152 8202 4150 8197 4121 8197
      4080 8237 4076 8311
TIME...MOT...LOC 1626Z 248DEG 27KT 4140 8245 4111 8275 4083 8307

Sefcovic
Special weather statement, Jul 8, 2:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
208 PM EDT Thu Jul 8 2021

OHZ011>013-020>022-030>032-038-081900-
Holmes-Summit-Geauga-Portage-Lake-Stark-Medina-Cuyahoga-Ashland-
Wayne-
208 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PORTAGE...
GEAUGA...CUYAHOGA...EASTERN MEDINA...LAKE...SOUTHEASTERN ASHLAND...
NORTHWESTERN STARK...SUMMIT...WAYNE AND NORTHERN HOLMES COUNTIES...

At 208 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Highland Hills to near Brunswick to
Wooster to Loudonville. Movement was east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cleveland, Akron, Medina, Wooster, Painesville, Willowick, Ravenna,
Chardon, Fairport Harbor, Millersburg, Parma, Cuyahoga Falls, Euclid,
Mentor, Cleveland Heights, Strongsville, Brunswick, Massillon, North
Royalton and Kent.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4056 8218 4057 8218 4056 8233 4065 8234
      4119 8187 4153 8168 4176 8129 4176 8124
      4185 8100 4157 8100 4087 8140 4055 8185
TIME...MOT...LOC 1808Z 264DEG 31KT 4150 8149 4120 8174 4084 8194 4062
8225

Maines

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:13 PM EDTSpecial Weather StatementCLETrumbull47 min
Jul 7, 9:28 PM EDTSpecial Weather StatementCLEKnox, Marion, Morrow47 min
Jul 8, 12:26 PM EDTSpecial Weather StatementCLECrawford, Huron, Lorain49 min
Jul 8, 2:17 PM EDTAreal Flood AdvisoryCLECuyahoga97 min
Jul 8, 2:30 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga30 min
Jul 8, 2:57 PM EDTSpecial Weather StatementCLEGeauga, Holmes, Mahoning, Portage, Stark, Trumbull48 min
Jul 8, 3:11 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Trumbull49 min
Jul 8, 3:20 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark, Trumbull40 min
Jul 8, 3:36 PM EDTAreal Flood AdvisoryCLEStark68 min
Jul 8, 3:54 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull37 min
Jul 8, 3:45 PM EDTSevere Thunderstorm WarningCLECrawford47 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.